Airway & Respiratory, Cardiac & Resuscitation, Columns, Patient Care

Syphilis and the Electrocardiogram

EMS crews arrived at the apartment of a 79-year-old male reported to be unresponsive. They found him to be minimally responsive only to painful stimuli. No bystanders were available to provide history, and he was incapable of speaking coherently. Medications found at the home included esomeprazole (Nexium) and propafenone (Rythmol) and appeared to have been appropriately taken. No evidence of any empty pill bottles to suggest overdose were noted.

The room temperature was appropriate for the conditions, and the home appeared to be well cared for. It was unclear how long the patient had been in his current condition.

The initial blood pressure was 159/96 mmHg. The pulse rate was 47 beats per minute, and respirations were “irregular and deep” at 16 per minute. The pulse oximetry was 100% on a non-rebreather mask at 15 liters per minute. The blood glucose was 143 milligrams per deciliter. An IV line was placed.

Physical assessment of the patient demonstrated no evidence of trauma. He didn’t appear to have an abnormally increased body temperature. The pupils were 3 mm and equal with some response to light. The patient demonstrated decorticate posturing and had a gaze fixed to the left. Bowel and bladder incontinence were noted. No seizure activity was observed, and the rest of the examination was normal.

The scene was a prolonged distance from definitive care at a hospital, so consideration was given to airway management. The patient was felt to have snoring respirations as well as trismus. An oral pharyngeal airway couldn’t be inserted, and the tongue appeared to partially obstruct the airway.

After a pre-intubation airway assessment was accomplished, it was decided to proceed with a Rapid Sequence Intubation (RSI). The patient received 0.2 mg/kg of etomidate followed by 2 mg/kg of succinylcholine. The endotracheal tube was inserted without difficulty, and tracheal placement was confirmed utilizing standard techniques. Initial end-tidal carbon dioxide was 54 mmHg.

During the initial evaluation, the crew obtained the above monitor strip:

  • What’s your impression of the findings on this monitor strip?
  • What relationship might the monitor strip have in relation to the mental status of the patient?
  • Could the crew have overlooked a medication the patient was taking? If so, what?

Outcome
The patient was transported to the hospital uneventfully. Since he was given vecuronium and additional sedation, potential neurologic changes couldn’t be assessed en route. The crew felt the most likely explanation for the patient’s symptoms was an intracranial bleed. Indeed, an emergency department (ED) CT scan of the patient’s head demonstrated a moderate-sized subdural hematoma, which required surgery.

The emergency physician, concerned about the monitor strip tracing, obtained a subsequent 12-lead ECG. On the basis of this data, he ordered a serum digoxin level. It was significantly elevated at 6.8 nanograms per milliliter (normal 0.5 2ng/mL). The serum potassium was 4.5mEq/L.

The patient was treated in the ED for an acute ingestion of digoxin, but it was presumed this was more likely a chronic ingestion. He received activated charcoal by nasogastric tube. Six vials of digoxin-specific Fab fragment antibodies (Digibind) were administered with improvement in the patient’s cardiac rhythm and rate.

The patient eventually was deemed stable enough for neurosurgical intervention, and the subdural hematoma was drained. At hospital discharge, his neurologic status was moderately functional with evidence of dementia, and he was transferred to a nursing home.

It was concluded the patient had likely been chronically overdosing on digoxin. Additionally, he was on propafenone, which is one of many cardiac drugs reported to enhance the effect and toxicity of digoxin.

The common symptoms of abused digoxin include fatigue, malaise, weakness and visual disturbances. The combination of these effects from the drug likely led to an unwitnessed fall of low mechanism — resulting in occult head trauma and the subdural hematoma.

Discussion
Digoxin, or digitalis, was a widely prescribed cardiac glycoside medication. However, in recent years, the use of this agent has decreased due to the introduction of newer and more effective drugs.

It’s used to enhance cardiac contractility and control heart rates in patients with atrial fibrillation or flutter. Digitalis essentially suppresses the sino atrial (SA) node of the heart and prolongs atrial ventricular (AV) conduction. It’s also a cardiac inotrope, thereby increasing contractility.

Because digitalis has a very narrow therapeutic window, the risk of toxicity is high. The body’s level of potassium can also impact the toxicity effects of digitalis. In such chronic overdose situations as this case, a lower body potassium level may predispose the patient to an increased risk of serious cardiac rhythm disturbances.

An elevated potassium level alone in the case of an acute overdose is an indication to begin digoxin-specific Fab fragment antibodies, which became available in 1986 but are relatively expensive. Other treatments that may be employed in bradysrhythmias associated with digoxin overdose include atropine and transcutaneous pacing. These should be used as indicated by the patient’s clinical condition.

In addition to an elevated potassium level, other indications include hemodynamic instability, severe ventricular dysrhythmias, use of other cardiotoxic drugs in association with digitalis and a serum digoxin level more than 6 ng/mL.

Ventricular dyrhythmias may also be seen as a result of digitalis toxicity. The best agents to control rate and rhythm in this situation are phenytoin (Dilantin) and lidocaine. These are Class 1B antidysrhythmic agents and are able to control ventricular ectopy without a negative effect on the AV node. Drugs that depress AV conduction, such as procainamide and bretyllium, should be avoided. Amiodarone might have some benefit for ventricular dysrhythmias in digitalis poisoning.

What are the cardiac monitor characteristics of digitalis toxicity that one might expect to see? Unfortunately, monitor findings can be all over the map. Indeed, to quoteMarriott’s Practical Electrocardiography,“Digitalisisto the electrocardiogram what syphiliswasto medicine — the great imitator.”

Most often bradycardias are present, but patients may be tachycardic. AV blocks, including junctional rhythms, are common but not always present. Atrial fibrillation or paroxysmal atrial tachycardia can be seen. ST segments may be flattened with inversion of T waves. Marriott describes the ST segment as a sagging-like depression, as if a finger had hooked over the segment and dragged it down. This may occur as a result of either “digitalis effect” or toxicity. Ventricular bigeminy and tachycardia can be found, including torsades de pointes. V-fib may occur.

Which of these digitalis toxicity characteristics are present on the monitor strip in this patient?
Findings on this patient s monitor strip that suggest digitalis effect, and possible toxicity, include bradycardia and a junctional rhythm. Also, the characteristic ST depression is seen. Unfortunately, these abnormalities can occur for a variety of other reasons, other than digitalis. So these changes are suggestive of digitalis effect but certainly not diagnostic.

Digitalis poisoning is now rare. But every once in awhile, complications related to digoxin can still occur, and EMS professionals should be aware of them. As in this case, the ECG monitor can be helpful in suggesting some of the classic effects of this drug.